On spherically symmetric string solutions in four dimensions

C. P. Burgess, R. C. Myers, F. Quevedo

Research output: Contribution to journalArticlepeer-review


We reconsider here the problem of finding the general 4D spherically symmetric, asymptotically flat and time-independent solutions to the lowest-order string equations in the α′ expansion. Our construction includes earlier work, but differs from it in three ways: (1) We work with general background metric, dilaton, axion, and U(1) gauge fields. (2) Much of the original solutions were required to be nonsingular at the apparent horizon, motivated by an interest in finding string corrections to black hole spacetimes. We relax this condition throughout, motivated by the realization that string theory has a less restrictive notion of what constitutes a singular field configuration than do point-particle theories. (3) We can construct the general solution from a particularly simple one, by generating it from successive applications of the noncommuting SL(2, R) and O(1, 1) symmetries of the low-energy string equations containing S and target space dualities respectively. This allows its construction using relatively simple, purely algebraic, techniques. The general solution is determined by the asymptotic behaviour of the various fields: i.e. by the mass, dilaton charge, axion charge, electric charge, magnetic charge, and Taub-NUT parameter.

Original languageEnglish (US)
Pages (from-to)75-96
Number of pages22
JournalNuclear Physics, Section B
Issue number1-2
StatePublished - May 22 1995

ASJC Scopus subject areas

  • Nuclear and High Energy Physics


Dive into the research topics of 'On spherically symmetric string solutions in four dimensions'. Together they form a unique fingerprint.

Cite this